Alert archive / California / Small Craft Advisories in 2023

Small Craft Advisory 88, NWS Eureka, CA

August 21, 2023

NWS Eureka, CA issued this small craft advisory at Aug 21, 2023, 3:07 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2023, 3:07 PM PDT (22:07 UTC)
Expired
Aug 22, 2023, 2:12 AM PDT
In force
11 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

208 
WHUS76 KEKA 212207
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
307 PM PDT Mon Aug 21 2023

PZZ470-220400-
/O.EXP.KEKA.GL.W.0037.000000T0000Z-230821T2200Z/
/O.NEW.KEKA.SC.Y.0088.230821T2207Z-230822T0400Z/
Pt St George to Cape Mendocino 10 to 60 nm-
307 PM PDT Mon Aug 21 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...North winds 10 to 20 kt with gusts to 25 kt and seas 9 
  to 14 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-220400-
/O.EXP.KEKA.SE.W.0028.000000T0000Z-230821T2200Z/
/O.NEW.KEKA.SC.Y.0088.230821T2207Z-230822T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
307 PM PDT Mon Aug 21 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...North winds 10 to 20 kt with gusts to 25 kt and seas 8 
  to 13 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-212315-
/O.EXP.KEKA.SE.W.0028.000000T0000Z-230821T2200Z/
Pt St George to Cape Mendocino out 10 nm-
307 PM PDT Mon Aug 21 2023

...HAZARDOUS SEAS WARNING HAS EXPIRED...

$$

PZZ455-212315-
/O.EXP.KEKA.SC.Y.0087.000000T0000Z-230821T2200Z/
Cape Mendocino to Pt Arena out 10 nm-
307 PM PDT Mon Aug 21 2023

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$
2 follow-up statements
195 
WHUS76 KEKA 220335
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
835 PM PDT Mon Aug 21 2023

PZZ475-220445-
/O.CAN.KEKA.SC.Y.0088.000000T0000Z-230822T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
835 PM PDT Mon Aug 21 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

PZZ470-221000-
/O.EXT.KEKA.SC.Y.0088.000000T0000Z-230822T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
835 PM PDT Mon Aug 21 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT TUESDAY...

* WHAT...Seas 7 to 10 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
517 
WHUS76 KEKA 220912
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
212 AM PDT Tue Aug 22 2023

PZZ470-221015-
/O.CAN.KEKA.SC.Y.0088.000000T0000Z-230822T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
212 AM PDT Tue Aug 22 2023

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

PZZ475-221715-
/O.NEW.KEKA.SC.Y.0089.230823T0400Z-230825T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
212 AM PDT Tue Aug 22 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 PM
PDT THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  5 to 8 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 9 PM this evening to 9 PM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Aug 21, 5:31 AM PDT, 9 hours 36 minutes earlier.

Area forecast discussion, Aug 21, 5:31 AM PDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
531 AM PDT Mon Aug 21 2023

.SYNOPSIS...Temperatures will remain below normal through Tuesday,
with warmer temperature by mid-week. Showers and isolated
thunderstorms, with locally heavy rain will increase in coverage
across the interior late tonight and Monday. Dry weather returns
with a sharp warmup in temperatures Wednesday and Thursday. A
cooldown with more troughing returns by Friday.

&&

.DISCUSSION...Early morning radar returns already show bands of
showers and nearby thunderstorms developing over the outer coastal
waters of Mendocino County. Tropical moisture from Post-Tropical
Cyclone Hilary continues to rotate in and around a stationary cutoff
low, and shower and thunderstorm activity will increase throughout
the day as a result. Though much of the precipitation will remain
east of our area, model soundings show near saturation to 300 mb,
and resulting precipitable waters values up to 1.3 inches.
Instability and forcing will continue to support thunderstorms, and
given the described environment, locally heavy rainfall will occur.
The latest higher resolution guidance develops a persistent band of
rainfall with embedded thunderstorms to mainly develop along a
moisture band over Trinity and Eastern Mendocino Counties by later
this morning. There is run-to-run uncertainty on where the best rain
and thunderstorm coverage develops along this band, there will be
localized flash flooding potential, including over the burn
scars. See the Hydrology section below.

The persistent cutoff upper low will finally eject NE and weaken on
Tuesday while showers and some thunderstorm chances linger for one
more day across the interior. Clouds will clear out on Wednesday,
and tempertures will make a sharp rebound to above normal levels
through Thursday. Another upper trough is forecast to dig over the E
Pacific by mid to late in the coming week, with temperatures
returning to near seasonal levels. Inland mountain thunderstorms
will be possible (10 to 15%) late next week with the trough.

&&

.AVIATION...LIFR conditions redeveloped at the coastal terminals
overnight. Variable conditions will be likely at the coastal
terminals during the morning hours as the mid to high level moisture
from the remnants of the hurricane Hilary continue to spread
northward and disrupt the coastal stratus. VFR conditions prevail at
UKI with mid level clouds. Showers will be likely late this morning
developing from south to north. Isolated thunderstorms are expected
to develop over the interior mountain this afternoon. HiRES model
guidances suggest showers and isolated thunderstorms in the vicinity
of UKI late this morning and afternoon. Gusty and erratic wind are
possible with the closer thunderstorms.

&&

.MARINE...Gale force northwesterly winds and very steep seas are
expected through this afternoon. Winds will peak early this morning
with sustained wind speed of 25 to 35 kts with gusts around 45 kt.
Very steep wind driven seas are expected to build around 10 to 16
feet across the outer waters, propagating into the inner waters.
Winds nearshore will remain generally lighter, though locally strong
winds with gusts just above 30 kts have been reported around Pt St
George. In addition, doppler radar indicated showers and isolated
thunderstorms developing over the southern outer waters this
morning. Conditions are expected to improve dramatically this
evening into Tuesday as the shortwave ridge move over Northern
California and the pressure gradient relaxes. Seas may eventually
drop to 5 feet or less for even the outer waters on Tuesday. Winds
will begin to increase and expand over the southern outer waters
Tuesday evening, and then spread northward late Tuesday night into
Wednesday. Winds are expected to continue strengthening throughout
the day on Wednesday, with gale force gust winds over the northern
outer waters Wednesday evening into Thursday. Steep wind driven seas
are expected to build across the coastal waters, bringing hazardous
conditions to small craft.

&&

.FIRE WEATHER...The Red Flag Warning for zone 203 will be on track
to expire later this morning as the locally gusty NE winds ease
down. RH values will generally increase through Tuesday with
moisture, rain and isolated thunderstorms from Post-Tropical
Cyclone Hilary. Temperatures will make a sharp rebound to above
normal levels Wednesday, and lasting Thursday. A period of
offshore flow will occur overnight Tuesday into Wednesday, and
Wednesday and Thursday afternoon will see some gusty afternoon
westerly winds.

&&

.HYDROLOGY...Tropical moisture associated with Post-Tropical
Cyclone Hilary continues to rotate in and around a stationary cutoff
low, and shower and thunderstorm activity will increase throughout
the day as a result. A persistent band of rain showers with embedded
thunderstorms will develop in an environment with anomalously high
precipitable water values, and slow storm movement. This activity
will be focused over Eastern Trinity and Mendocino Counties. Though
the exact axis of heaviest precipitation is uncertain, localized
flash flooding may occur. This includes the potential for debris
flows over some of the burn scars such as the August Complex, August
Complex South and McFarland burn scars in NE Mendocino and Southern
Trinity counties where the highest probability for 1 hour
precipitation to exceed 1 inch has existed (inconsistently up to
50-70%).

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Red Flag Warning until 11 AM PDT this morning for CAZ203.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 3 PM PDT this afternoon for
     PZZ450.

     Small Craft Advisory until 3 PM PDT this afternoon for
     PZZ455.

     Gale Warning until 3 PM PDT this afternoon for PZZ470.

     Gale Warning until 9 AM PDT this morning for PZZ475.

     Hazardous Seas Warning from 9 AM this morning to 3 PM PDT
     this afternoon for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

Nearby

Small Craft Advisories in California, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.